Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 199, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Oct 25, 1997, 11:04 AM CDT for Jasper County, Newton County, Missouri. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 25, 1997, 11:04 AM CDT (16:04 UTC)
- Expired
- Oct 25, 1997, 11:40 AM CDT
- In force
- 36 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Jasper County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 86 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 25, 11:07 AM CDT | Hail 0.75 | Saginaw, MO | |
| Oct 25, 11:15 AM CDT | Hail 0.75 | Sarcoxie, MO | |
| Oct 25, 11:45 AM CDT | Hail 0.88 | Fidelity, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.1 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
730 WUUS1 KSGF 251605 RRA SVRSGF MOC097-145-251640- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1104 AM CDT SAT OCT 25 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JASPER COUNTY - SOUTHWESTERN MISSOURI NORTHERN NEWTON COUNTY - SOUTHWESTERN MISSOURI * UNTIL 1140 AM CDT * SOME AREAS AFFECTED SAGINAW THROUGH 1105 AM DIAMOND AND WENTWORTH THROUGH 1130 AM FIDELITY AND SARCOXIE BY 1120 AM * AT 1100 SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF PENNIES. THIS STORM WAS LOCATED 12 MILES NORTH OF NEOSHO OR 10 SOUTHWEST OF JOPLIN AND WAS MOVING NORTHEAST AT 30 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. GORDON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 3:00 AM CDT, 8 hours 4 minutes earlier.
Area forecast discussion, Oct 25, 3:00 AM CDT, 8 hours 4 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 AM CDT SAT OCT 25 1997
1ST PD FCST PROBLEMS...WHEN PCPN START/IF ANY SVR WX.
LOW PRES OVR SW OK ATTM WITH WARM FRONT THRU SRN AR/NRN MS. STLT SHOWS
UPPER LEVEL LOW SPINNING OVR SW CO WITH SEVERAL DISTURBANCES ROTATING
FROM IT. AREA PROFILERS SHOWING CYCLONIC FLOW ASSOCIATED WITH MID/UPPER
LOW IN CO. DEWPOINTS ARE IN THE 50S ACROSS MOST OF SRN/CENTRAL MO AND
SE KS. SCT CONVECTION IS SEEN ALONG AND JUST N OF WARM FRONT. AS FEW
LTG STRIKES SEEN ON 88D SGF JUST E OF UNO.
MODELS DONT BRING WARM FRONT VERY FAR N DURING 1ST PART OF FCST PD...
MODELS ALSO SHOW VERY STRONG 5H JET THRU AR AND INTO SERN MO BY 24-36
HRS. CAPES ARE NOT T0O IMPRESSIVE BUT UPPER LEVEL DYANMICS SHOULD
PROVIDE SOME TSRA STARTING THIS AFTERNOON AND INTO EVENING HOURS. ETA
AND NGM BOTH GOOD AGREEMENT ON 5H LOW THRU FCST PD...WITH IT OVR ERN MO
SUNDAY NIGHT. WITH LOTS OF CLOUDS WL LEAN TOWARD COOLER FAN FOR TODAY
HIGHS.
1ST PD RECOMMENDATIONS...THINK PCPN WL GET STARTED BY AFTERNOON AND
QUICKLY SPREAD ACROSS CWA BY EVENING. NR 100 PERCENT IN JLN/SGF/AIZ
CURRENT ZONES SEEMS LITTLE HIGH FOR MOST OF 1ST PD...BUT WILL NOT
BOTHER POPS FOR FIRST 2 PDS..SUNDAY (BY QPF MODELS) MIGHT NEED A LIKELY
POP. WITH STRONG UPPER DYNAMICS WL PUT IN SHRA IN CCF FOR TODAY AND RA
FOR SUNDAY. MOST RA SHOULD FALL BETWEEN EARLY SATURDAY EVENING AND
SUNDAY AFTERNOON.
SE KS/JLN...CLOUDY 80-100 POP BY AFTERNOON. HIGH UPPER 50S/ARND 60.
WINDY...E AT 10 TO 20.
SGF.........CLOUDY 80-100 POP BY AFTERNOON. HIGH MID/UPPER 50S.
WINDY...E AT 10 TO 20.
AIZ.........CLOUDY 80-100 POP. HIGH LOW/MID 50S. WINDY...E 15 TO 25.~
UNO.........CLOUDY 60-70 POP BY AFTERNOON. HIGH ARND 60. WINDY...E
AT 10 TO 20.
SGF WR 057/043 044/024 048 077+6
JLN WR 059/043 045/023 050 077+6
LOOKS LIKE FREEZE ADVISORY MAYBE NEEDED FOR MONDAY MORNING.
SSIn the hours before
Special weather statement, Oct 25, 6:28 AM CDT, 4 hours 36 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251830- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 628 AM CDT SAT OCT 25 1997 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...CHANCE OF THUNDERSTORMS TONIGHT...TURNING COLDER ON SUNDAY... A LOW PRESSURE SYSTEM OVER NORTHERN TEXAS THIS MORNING WILL MOVE EAST INTO ARKANSAS BY THIS EVENING. THIS STORM WILL PUMP MOISTURE INTO THE AREA CREATING THE CHANCE OF SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. A STRONG COLD FRONT WILL ALSO PUSH THROUGH THE REGION AROUND MIDNIGHT. THIS COMBINATION OF WARM MOIST AIR...A COLD FRONT AND A VERY STRONG UPPER LEVEL WINDS...WILL PRODUCE THE CHANCE OF SEVERE THUNDERSTORMS. THE MAIN THREAT OF SEVERE WEATHER WILL BE ALONG THE MISSOURI AND ARKANSAS BORDER. HEAVY RAIN WILL ALSO BE POSSIBLE OVER PORTIONS OF CENTRAL MISSOURI WHERE RAINFALL AMOUNTS OF TWO INCHES WILL BE POSSIBLE. ELSEWHERE... AROUND ONE INCH OF RAIN IS LIKELY. MUCH COLDER AIR WILL MOVE INTO THE REGION ON SUNDAY WITH A FEW FLAKES OF SNOW MIXED WITH THE RAIN IN SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI BEFORE THE RAIN ENDS. HOWEVER...NO ACCUMULATIONS ARE EXPECTED. SPOTTER AND EMERGENCY MANAGER ACTIVATION MAYBE REQUIRED LATER TODAY AND TONIGHT FOR AREAS SOUTH OF A JOPLIN...SPRINGFIELD...AND WEST PLAINS LINE. STAY TUNED TO THIS STATION FOR AN UPDATED HAZARDOUS OUTLOOK AT 1PM. SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 25, 11:39 AM CDT | Severe Thunderstorm Warning | SGF | Jasper | 51 min |
| Oct 25, 12:12 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 33 min |
| Oct 25, 4:32 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 48 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.